Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 84, NWS Indianapolis, IN

June 20, 2000Clay County, Parke County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 20, 2000, 5:04 PM EST for Clay County, Parke County, Vigo County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2000, 5:04 PM EST (22:04 UTC)
Expired
Jun 20, 2000, 5:30 PM EST
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, IN, Parke County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS53 KIND 202205
SVRIND
INC021-121-167-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EST TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN PARKE COUNTY IN WEST CENTRAL INDIANA
  NORTHEASTERN VIGO COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF TERRE HAUTE

* UNTIL 530 PM EST

* AT 458 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF TERRE HAUTE...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEDALE AT 510 PM EST
  CARBON AT 525 PM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3958 8751 3942 8743 3956 8703 3976 8711

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:35 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 2:35 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EST TUE JUN 20 2000

PROBLEMS TODAY ARE POTENTIAL FOR HEAVY RAIN AND SVR WX.

AT 18Z CDFNT WAS OVER WESTERN MO.  A LINE OF TSRA WAS MOVING ENE
THRU CENTRAL IL.  SPC IS CONSIDERING A WATCH BOX FOR CENTRL IN AHEAD
OF THAT LINE.

MODELS ARE IN FAIR AGREEMENT BUT LEANED TOWARD THE ETA THIS AFTN
BECAUSE OF ITS RUN TO RUN CONSISTENCY AND IT IS HANDLING THE SMALLER
SCALE FEATURES BETTER.

H5 CLOSED LOW MOVES EAST ACROSS SRN CANADA. ASSOCIATED SFC LOW ALSO
MOVES EAST ACRS SRN CANADA.  MODELS HAVE SLOWED THIS SYSTEM FROM
YESTERDAYS 12Z RUN BY ABOUT 6 HOURS WHICH WOULD PUT THE FRONT
THROUGH THE IND CWA BY WED AFTN.  A FEW SWVS PASS OVER INDIANA THIS
AFTN...BUT THE BULK OF THE ACTIVITY WILL BE LATER THIS AFTERNOON AND
TONIGHT.  BEST DYNAMICS ARE WELL AHEAD OF THE FRONT WHICH IS EVIDENT
IN THE LINE OF TSRA CURRENTLY MOVING ACROSS CENTRAL IL.  BEST UVVS
AND THICKNESS DIFFLUENCE ARE TONIGHT ARND 00Z AND THEN TAPERING OFF
AFT MIDNIGHT.  REPORTS FROM IL HAVE RAINFALL AMTS AT .6 - 1.0 AND
HIGHER WHICH MATCHES UP WELL WITH THE PWATS FORECASTED.  SO WILL
PROBABLY HAVE HEAVY RAIN OCCURING AS THIS LINE PASSES THROUGH WITH
WIDESPREAD AMTS AROUND 1 INCH WITH ISOLATED 2-3 INCH. WILL GO WITH
FF WATCH FOR TONIGHT.

SUBSIDENCE AND DRIER AIR FILTERING IN ON WED AFTN.  GUIDENCE HAS
TEMPS IN THE LOWER 80S AND SEE NO REASON TO DEVIATE.

.IND...FLASH FLOOD WATCH TONIGHT IND CWA.
SALLY

In the hours before

Special weather statement, Jun 20, 4:11 PM EST, 53 minutes before
INZ021-029>031-036>039-044>047-051>055-060>063-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
411 PM EST TUE JUN 20 2000

...THREAT OF HEAVY RAIN TUESDAY OVER CENTRAL INDIANA...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER CENTRAL INDIANA
TUESDAY THROUGH WEDNESDAY MORNING. THE HEAVIEST RAINFALL IS
EXPECTED LATE TUESDAY AFTERNOON THROUGH THE EARLY MORNING HOURS OF
WEDNESDAY AND SHOULD FALL MAINLY SOUTH OF INTERSTATE 70. TOTAL
RAINFALL AMOUNTS BY WEDNESDAY MORNING SHOULD AVERAGE AROUND AN INCH
OVER CENTRAL INDIANA...BUT SOME AREAS MAY RECEIVE UP TO THREE
INCHES.

MOST RIVERS AND STREAMS IN CENTRAL INDIANA WERE NEAR BANKFULL
ON MONDAY. ADDITIONAL SIGNIFICANT RAINFALL WILL ONLY WORSEN THE
FLOODING SITUATION.

A FRONTAL SYSTEM WILL MOVE OVER INDIANA TUESDAY AND WEDNESDAY. THIS
WEATHER SYSTEM WILL SPREAD THE HEAVY RAINS OVER CENTRAL INDIANA.

STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR LATER UPDATES AND
POSSIBLE WATCHES AND WARNINGS ON THIS POTENTIALLY DANGEROUS
SITUATION.
Special weather statement, Jun 20, 4:29 PM EST, 35 minutes before
INZ021-029>031-036>039-044>047-051>055-060>063-202230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EST TUE JUN 20 2000

STRONG THUNDERSTORMS WERE OVER PARTS OF CENTRAL INDIANA THIS
AFTERNOON. MOST OF THE STORMS EXTENDED FROM THE DELPHI...FRANKFORT
AND LAFAYETTE AREAS...DOWN THROUGH CRAWFORDSVILLE TO THE GREENCASTLE
AREA. ALL STORMS WILL CONTINUE MOVING NORTHEAST AT 35 MILES AN HOUR.

WHEN STORMS APPROACH TAKE SHELTER IMMEDIATELY. DO NOT WAIT UNTIL
DEADLY LIGHTNING...STRONG WIND AND TORRENTIAL RAINFALL ARRIVES.

STRONG THUNDERSTORMS WILL CONTINUE MOVING EAST AND NORTHEAST ACROSS
CENTRAL INDIANA LATE THIS AFTERNOON INTO EARLY EVENING.

GRAYSON
Special weather statement, Jun 20, 4:58 PM EST, 6 minutes before
INZ021-030-031-037>039-043-044-046-047-051-052-202230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
458 PM EST TUE JUN 20 2000

THUNDERSTORMS OVER NORTH CENTRAL AND WEST CENTRAL INDIANA...MOVING TO
THE NORTHEAST AT 45 MPH. THESE STORMS HAVE A HISTORY OF VERY HEAVY
RAIN WITH WIND GUSTS TO 40 MPH AND VIVID LIGHTNING.

STORMS OVER NORTH CENTRAL INDIANA WILL MOVE INTO TIPTON...HAMILTON
AND MARION COUNTIES BY 530 PM EST. STORMS MOVING INTO WEST CENTRAL
INDIANA WILL PUSH THROUGH VIGO AND SOUTHERN VERMILLION COUNTIES BY
515 PM EST AND INTO CLAY AND PARKE COUNTIES BY 530 PM.

SEEK SHELTER IF YOU ARE IN THE PATH OF APPROACHING STORMS.

MJS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:18 PM ESTTornado WarningINDMontgomery27 min
Jun 20, 4:22 PM ESTSevere Thunderstorm WarningINDPutnam23 min
Jun 20, 5:18 PM ESTSevere Thunderstorm WarningINDHendricks27 min
Jun 20, 5:32 PM ESTSevere Thunderstorm WarningINDPutnam28 min
Jun 20, 6:11 PM ESTSevere Thunderstorm WarningINDHancock, Madison34 min
Jun 20, 6:25 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan20 min
Jun 20, 6:47 PM ESTSevere Thunderstorm WarningINDHenry28 min
Jun 20, 6:59 PM ESTTornado WarningINDHenry31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.